Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 529, NWS Sioux Falls, SD

September 5, 2004Beadle County, Jerauld County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 5, 2004, 1:52 PM CDT for Beadle County, Jerauld County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2004, 1:52 PM CDT (18:52 UTC)
Expired
Sep 5, 2004, 2:30 PM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Beadle County, SD, Jerauld County, SD

The radar

The Aberdeen radar (KABR), 135 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
489 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 051852
SVRFSD
SDC005-073-051930-
/O.NEW.KFSD.SV.W.0001.040905T1852Z-040905T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
152 PM CDT SUN SEP 5 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA
  JERAULD COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 230 PM CDT

* AT 149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WESSINGTON SPRINGS...OR ABOUT 29 MILES SOUTHWEST OF HURON...MOVING
  NORTH AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESSINGTON SPRINGS AROUND 200 PM CDT
  VIRGIL AROUND 210 PM CDT
  WOLSEY AROUND 220 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4401 9876 4397 9851 4460 9827 4465 9860

$$
RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 9:50 AM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Sep 5, 9:50 AM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 AM CDT SUN SEP 5 2004

.DISCUSSION...

SFC LOW WILL MOVE SLOWLY NEWD OVR SERN SD THIS AFTN AND CNTRL MN
THIS EVE. JUICY SSELY LOW LVL FLOW AHEAD OF LOW...LIMITED BY LACK
HEATING THIS MRNG DUE TO CLDS AND DVLPG SHWRS/TSTMS FM WRN CWA TO
NEB AHEAD OF MID LVL TROUGH WHICH WILL MOVE EWD OVR CWA THIS AFTN
AND EARLY EVE AS PER FCST. ANY MIXING AT ALL SHOULD GET TEMPS UP
TOWARDS FCST...AND A FEW TSTMS COULD BCM SVR WITH STG SWLY WINDS
ABV SFC MIXING DOWN AS PER SPC...ESP IN BTR HEATING AREAS IN SERN
CWA THIS AFTN. FINE TUNED WX GRIDS EARLIER DUE TO A LIT SLOWER
EWD MOVEMENT OF SYS...BUT WILL HOLD OFF ON ZONE UPDATES FOR NOW.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

RSR
Hazardous weather outlook, Sep 5, 10:46 AM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 AM CDT SUN SEP 05 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1046 AM CDT SUN SEP 05 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS SHOULD CONTINUE WEST OF
THE JAMES RIVER IN SOUTH DAKOTA THIS AFTERNOON AND EARLY EVENING.
ANY THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE.

SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE IN AREAL
COVERAGE AND INTENSITY AS THEY MOVE NORTHEAST FROM
NEBRASKA...OVER SOUTHEAST SOUTH DAKOTA...SOUTHWEST
MINNESOTA...AND NORTHWEST THIS AFTERNOON AND EARLY EVENING. DUE
TO A LACK OF DAYTIME HEATING...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...BUT ISOLATED STORMS COULD PRODUCE WIND GUSTS TO 60 MPH
AND NICKEL SIZE HAIL...MAINLY SOUTHEAST OF A LINE FROM BROOKINGS
TO TYNDALL SOUTH DAKOTA. LOCALLY HEAVY RAIN IS LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 7:21 PM CDTSevere Thunderstorm WarningFSDDavison24 min
Sep 4, 7:45 PM CDTSevere Thunderstorm WarningFSDDavison, Sanborn30 min
Sep 4, 8:04 PM CDTSevere Thunderstorm WarningFSDMiner26 min
Sep 5, 6:42 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.